Michigan, 2003Damaging Winds in Michigan, August 27, 2003
August 27, 2003 · NWS GRR · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 26, 9:22 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 26, 9:22 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT TUE AUG 26 2003
SURFACE FRONT HAS BEEN SLIPPING SLOWLY SOUTH THROUGH THE CWFA THIS
EVENING AND LOOKS BE SITUATED ALONG THE I-94 CORRIDOR. CHANCE FOR
SHOWERS AND TSTMS HAS DWINDLED WITH LOSS OF HEATING AND LACK OF
SURFACE CONVERGENCE. ALSO UPPER SUPPORT IS LACKING WITH VORTICITY
MAXIMA TRACKING SOUTH OF MI. DEW POINTS HAVE BEEN SLOW TO DROP OFF
BEHIND THE FRONT AND WINDS HAVE GONE LGT/VRBL...SO AREAS OF FOG LOOK
TO BE A GOOD BET OVERNIGHT.
MEADE
.GRR...NONE.
Hazardous weather outlook, Aug 26, 1:07 PM EST, 12 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THE EVENING AS
A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE. ALL OF SOUTHWEST LOWER MICHIGAN IS
UNDER A SLIGHT RISK FROM THE STORM PREDICTION CENTER. THE MOST
LIKELY TIME FOR STORMS TO REDEVELOP AND MOVE THROUGH THE AREA WILL
BE BETWEEN 3:00 PM AND MIDNIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO AROUND AND INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL
ARE ALSO LIKELY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY
STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE FROM THURSDAY EVENING
INTO FRIDAY MORNING AS ANOTHER COLD FRONT MOVES INTO THE AREA FROM
THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MJS
Thunderstorm Wind, Van Buren
- When
- August 27, 1:18 AM EST to 1:33 AM EST
- Where
- Van Buren County, Paw Paw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.217, -85.883
Severe thunderstorm wind gusts blew down four trees in Paw Paw and two trees three miles south of Lawton.
Thunderstorm Wind, Kalamazoo
- When
- August 27, 1:46 AM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.533
A 60 m.p.h. wind gust was reported in Vicksburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368390, 5368391.